plz help

im not toletrating warfrin as tests show it my blood bt has no effect on my inr.....im injectin 15.000 units of fragmin daily.......... i was on the wrong dose 4 a while of fragmin...... im nw waiting to see consultant about any alternitives.... anybody knw the alternitives.......

also i keep wakin up with swollen lips eyes n mouth looked like i had stroke 1 mornin..... no1 cld help..... it goes dwn bt comes bk any ideas wa cld b

18 Replies

oldestnewest
  • Hi Rach - Im sorry Rach Im not understanding what you are asking ( I don't do text talk very well!).

    I understand that you are not getting on with warfarin but 15,000iu of fragmin seems like a big dose a day if you are also on warfarin too. Are you going to a anticoagulation Clinic or to a GP for your blood to be checked? You need to speak to somebody about this and get it sorted out so you understand just how much you should be taking.

    If you are already on warfarin then you can either stay on it or come of it altogether and inject LMW Heparin like fragmin instead. Prof Hughes told me that the dose should be more like 10,000iu a day though so its important that you get the dose right.

  • Hi there I echo what is said above, Rach, although my knowledge is not as clear as APsnotFab as I am only on aspirin twice a day, however it does sound as if you need systematically detailed care stemming from the right clinic, with people with the knowledge there, who you can contact when this sort of things is going on. If they are not clear, they may need to ring St Thomas' Hospital. Sorry I can't be any clearer than that, hope it resolves for you. Mary F x

  • Fragmin is a great alternative to warfarin. I have never been on warfarin but have had fragmin for over 3 years and it has proven to be very effective. I would say that 1500 mg sounds high I would think 100mg is normal but that is obviously for your dr to decide

  • Ditto!

  • Hi Rach

    I used to be on Warfarin but I am now on Fragmin and, like you, I inject 15,000IU per day. Fragmin comes with a leaflet that tells you what the dose should be for your weight, there are two tables in the leaflet and you need to use the one that has the larger doses for your weight. 15,000IU per day is the corect dose for someone weighing between 69 & 82 kg (151 to 181 lbs) [10.8 to 12.9 stone].

    I hope this is helpful.

    If you are on that dose of Fragmin you would not need Warfarin as well.

    Best wishes.

    Dave

  • Great, helpful advice! Mary F x

  • Thanks Mary.

    I've just been to my GP and she said the PCT is kicking up about me being on Fragmin and no longer on Warfarin; as Fragmin is a so called 'red list' drug and should only be prescribed my Consultants and then only for a month at a time without me seeing them again! She said that I wasn't to worry and that she was going to have it out with them, given that Prof Hughes wants me on it for life!

    Do PCTs not realise that we have enough to worry about with APS without having to worry about them cutting off our medication and killing us!

    Grrrrrrr!

    Best wishes.

    Dave

  • Yes... grrrr, keep us informed. Mary F x

  • My GP is wonderful and told me not to worry.

    I'll set our beloved Prof on the PCT if they try to kill me.

    Mwah to everyone.

    Dave

  • Hi Dave...with you very much in mind and what you have said about dose of Fragmin I asked Prof Hughes about my Fragmin dose as I was on 10,000 and felt I should be on 15,000 as I was sort of in the middle.

    He told me and my hubby that it was NOT weight related for Hughes Syndrome and that it is a standard dose of 10,000 which he would give his wife if she was on Heparin. I repeated to him that it said in the packet that I should be on 15,000 but he said that was too much.

    This subject has been discussed on another thread and in that I think I said much the same thing but it was closer to the time I saw him. My understanding is that the literature that you are referring to is dosing for somebody who has a clot which is being treated where as we are on long term anticoagulation to keep our blood at a certain thickness so it does not clot and that is the subtle difference. If it goes too thin we become at risk of bleeding. I hope thats as clear as mud ;-) Mwah to you too

  • aha... I am more educated myself now, not having fragmin unless pregnant! Mary F x

  • Hi APsnotFab

    Thank you for your response.

    My dose of 15,000IU was set by Prof Hughes' colleague Dr. Colin Tench, at the London Lupus Centre and seems to work well for me.

    On Warfarin, even with an INR of 4.0 I had a major clot in my hip and ischaemic bowl problems too. The Fragmin dose was set when i had to have a triple heart bypass and come off Warfarin. When i saw Prof Hughes in February he said to try coming off Warfarin and going onto Fragmin, using the same dose as Colin Tench had set for me. I have much less bruising and other bleed issues, (gums etc.) on Fragmin than on Warfarin and, so far, no clotting incidents. However, more importantly, far fewer 'funny turn' incidents, which was why Prof wanted me to try Fragmin instead of Warfarin. Also, Fragmin is much less bother than Warfarin, no dietary issues and no blood tests, even though I used to self test and self manage. I think it gives me much more predictable and consistant anticoagulation and Prof agrees. He has told me several times that he can't give himself Fragmin shots, as he is too scared of needles, so he is not only our saviour but very human too; God bless him.

    Love to you all and the warmest of season's greetings.

    Dave.

  • Bowel not bowl problems, of course. lol

  • You are so right. When I last saw him and we discussed the above he suggested to me that I split my 10,000 dose into 2 x 5000iu injections a day 12 hours apart for two weeks to see if that made any difference to my headache symptoms as i was finding from my headache diary that by the early evening that was when things went down hill.

    Its clear that splitting the dose has had a positive affect, unfortunately I have found the 5,000 unit injections incredibly hard to inject because they seem to have a really strong resistance when you start to press the lever down. This causes the heparin to go in in spurts which makes bruises and hematoma's where as the 10.000 injections can be administered as slowly and as smoothly as you want with none of the above. I have reported this problem to Pfizer who say they have not heard of this problem before. My theory is that this dose of injection is rarely used by patients self administering and therefore its not been found but instead its given in hospitals where a nurse will just whack it in and not notice the resistance when given slowly.

    I would love to have continued but its impossible with this problem and it will be interesting to see what happens when I now go back on the once a day dose again (starting tonight).

  • That's interesting as I sometimes find that I cannot press the plunger down in certain places on my tummy and I'm using 15,000Iu syringes. I've wasted syringes like that because when I pull them out to try another place the pressure means that the Heparin drips out and I lose a load.

    I'm worried about this PCT thing, they have told my GP that I should be on Warfarin as it costs pence a day, whereas fragmin 15,000IU syringes are £8.47 each!!!

    They hated me having the CoaguChek test strips too, as they are expensive, so it's a no win situation with them. I bet if I died from APS they would moan about the cost of Cremations, lol

    Good luck with staring back on once a day. I do mine in the morning, so that the dose has the most effect when I'm awake and working.

    Best wishes.

    Dave

  • Tell your GP to tell the PCT that your Consultant is not recommending a return to warfarin as Heparin is the best treatment option for you. Tell them if the PCT insist, they must put it in writing and take full responsibility for whatever happens to you as a result of any adverse reactions. I doubt very much they will do that and they will then be going against the direct instructs of your consultant Prof Hughes. Anyway the PCT will be gone soon. Stand firm x

  • Thanks, I will.

  • Fascinating dialogue between you and AP. just want you to know that your comments are still useful & relevant x

You may also like...